Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2024, 3:13 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 3:13 AM CDT (08:13 UTC)
- Expired
- May 24, 2024, 3:30 AM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:20 AM CDT | HAIL 1 | 2 Nw Okoboji, IA | Corrects previous hail report from 3 ESE Lakefield. Spotter reported a few quarter sized hail stones. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WUUS53 KFSD 240813 SVRFSD IAC059-MNC063-240830- /O.NEW.KFSD.SV.W.0039.240524T0813Z-240524T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 313 AM CDT Fri May 24 2024 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Eastern Dickinson County in northwestern Iowa... Southeastern Jackson County in southwestern Minnesota... * Until 330 AM CDT. * At 313 AM CDT, a severe thunderstorm was located over Arnolds Park, or near Spirit Lake, moving north at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Spirit Lake, Orleans, and Superior around 320 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490 TIME...MOT...LOC 0813Z 187DEG 40KT 4336 9512 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SG
2 follow-up statements
721
WWUS53 KFSD 240820
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
320 AM CDT Fri May 24 2024
IAC059-MNC063-240830-
/O.CON.KFSD.SV.W.0039.000000T0000Z-240524T0830Z/
Dickinson IA-Jackson MN-
320 AM CDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...
At 319 AM CDT, a severe thunderstorm was located over Spirit Lake,
moving north at 45 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters. At 310 AM, two inch hail was
reported 3 miles south of Milford.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Orleans around 325 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490
TIME...MOT...LOC 0819Z 187DEG 40KT 4343 9511
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SG095 WWUS53 KFSD 240828 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 328 AM CDT Fri May 24 2024 IAC059-MNC063-240838- /O.EXP.KFSD.SV.W.0039.000000T0000Z-240524T0830Z/ Dickinson IA-Jackson MN- 328 AM CDT Fri May 24 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 330 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, up to dime sized hail and heavy rain are still possible with this thunderstorm. && LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490 TIME...MOT...LOC 0828Z 172DEG 33KT 4348 9515 $$ SG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:04 AM CDT, 9 minutes earlier. Its key messages:
- Strong to severe storms will exit northwest IA and southwest MN early this morning.
- Windy conditions with northwesterly winds gusting to 30-40 mph today.
- Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors!
Area forecast discussion, May 24, 3:04 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 AM CDT Fri May 24 2024 .KEY MESSAGES... - Strong to severe storms will exit northwest IA and southwest MN early this morning. - Windy conditions with northwesterly winds gusting to 30-40 mph today. - Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors! && .DISCUSSION... Issued at 302 AM CDT Fri May 24 2024 There could be a few lingering showers east of Interstate 29 through mid morning on Friday, before the surface trough slides into the eastern portions of MN and IA by mid day. With cold air advection behind the exiting wave and a fairly tight surface pressure gradient persisting, it will be a breezy day with gusts of 30 to 40 mph. It will be a much cooler day as 850 mb temperatures fall into the teens C, and highs will be in the 60s. With clearing skies and dying winds on Friday night, lows will fall into the 40s. For the holiday weekend leading into Memorial Day, look for warming temperatures - though remaining just below normal for this time of year. This will play out to highs for Saturday-Monday generally in the lower 70s with lows in the upper 40s to mid 50s. Unfortunately the active weather pattern continues, as yet another shortwave and associated surface low eject into the Central Plains on Saturday night into Sunday - this to be followed by another shortwave on Monday. This will bring a chance of periodic showers and thunderstorms through the period. Instability and/or shear look to be on the lower side during this time frame, so severe chances are low. Rainfall amounts do not look especially significant, averaging around a quarter of an inch for any 24 hour period. Models are then in decent agreement on an upper level ridge building across the region for Tuesday through Thursday of next week. This will finally bring a drier period, along with a gradual warming trend, as highs warm into the upper 70s to lower 80s. Toward the end of the period, the ridge starts to flatten out, bringing another chance of precipitation by Thursday. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1220 AM CDT Fri May 24 2024 Showers and thunderstorms will push eastward overnight. There will be a threat for damaging winds, perhaps in excess of 60kt, as storms evolve into a line which is projected to move through the lower Missouri River Valley and portions of northwest Iowa through 09Z. In addition to the stronger winds, MVFR-IFR ceilings will be possible in heavier thunderstorms. Storms move eastward after 10Z, with winds transitioning to west then northwesterly behind a frontal boundary moving across the area. By Friday morning, northwesterly winds will gust 30 to 40 kts through Friday mid evening, then become light by late evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...JM
Hazardous weather outlook, May 23, 3:20 AM CDT, 23 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 320 AM CDT Thu May 23 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-240830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 320 AM CDT Thu May 23 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is potential for a line of strong to severe storms to form Thursday afternoon over central South Dakota. These storms are expected to move east across the region into Friday morning. The greatest threat with these storms is large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic showers and thunderstorms are expected Saturday night into Memorial Day. While severe weather is currently not anticipated, lightning is still possible. When thunder roars, go indoors! .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 31 min |
| May 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 23 min |
| May 24, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 32 min |
| May 24, 7:32 AM CDT | River Flood Warning | FSD | Dickinson | 19 days |
| May 24, 9:07 AM CDT | River Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 6 days |
| May 24, 4:36 PM CDT | River Flood Warning | FSD | Clay | 19 days |
| May 24, 9:50 AM CDT | Wind Advisory | FSD | Lincoln, Lyon, Murray, Pipestone | 9 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.